Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Salt Lake City, UT

July 5, 2001Box Elder County, Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 5, 2001, 6:45 PM MDT for Box Elder County, Davis County, Weber County, Utah. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2001, 6:45 PM MDT (00:45 UTC)
Expired
Jul 5, 2001, 7:40 PM MDT
In force
55 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties

Counties Box Elder County, UT, Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 7 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2001-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2001-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3209 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 060046
SVRSLC

UTC003-011-035-057-060140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 PM MDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOX ELDER COUNTY IN UTAH
  DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...FARMINGTON...LAYTON   
  NORTHWEST SALT LAKE COUNTY IN UTAH
  WESTERN WEBER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF OGDEN

* UNTIL 740 PM MDT

* AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 44 MILES WEST OF HOOPER TO       
  WOODS CROSS...MOVING NORTHEAST AT 20 MPH.  THIS INCLUDES ALL OF    
  THE GREAT SALT LAKE.

* SEVERE THUNDERSTORMS WILL BE...
  OVER FARMINGTON...KAYSVILLE...FRUIT HEIGHTS...SYRACUSE AT 655 PM
  MDT
  OVER CLEARFIELD...LAYTON AT 715 PM MDT
  OVER CLINTON...HOOPER AT 720 PM MDT
  OVER SOUTH WEBER...ROY AT 720 PM MDT

STRONG GUSTY WINDS IN EXCESS OF 60 MPH AND LARGE HAIL CAN BE 
EXPECTED WITH THESE SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF 
THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAQL 
SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:20 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 5, 3:20 PM MDT, 3 hours 25 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT THU JUL 5 2001

SYNOPSIS...THE AIR MASS OVER UTAH WILL BECOME QUITE MOIST AND
UNSTABLE TONIGHT AND FRIDAY...AND WILL CONTINUE THAT WAY THROUGH
SATURDAY. THIS WILL ALSO BRING AN END TO THE HEAT WAVE.

DISCUSSION...SCATTERED TO NUMEROUS TERRAIN INDUCED CELLS HAVE
DEVELOPED THIS AFTERNOON IN SPITE OF MID LEVEL CAP, SO IT WAS
PROBABLY NOT ALL THAT STRONG ANYWAY. THIS ACTIVITY SHOULD SPREAD INTO
THE VALLEYS BY THIS EVENING AND PERSIST WELL INTO THE NIGHT...WITH
THE POSSIBLE EXCEPTION OF THE EAST CENTRAL VALLEYS. MOISTURE IS
FORECAST TO INCREASE ON FRI AND CAP GOES AWAY SO ACTIVITY SHOULD BE
EARLY AND WIDESPREAD...WITH SOME AREAS EXPERIENCING LOCALLY HEAVY
RAINS...MAINLY SOUTHWEST. LITTLE CHANGE IS EXPECTED FOR SAT, ALTHO
THE REMAINS OF AN OLD EASTERLY WAVE NOW OVER BAJA WILL ALSO BE MOVING
UP IN CONCERT WITH THE DEEPEST MOISTURE. SO THREAT OF HEAVY RAINS
EXPANDS TO COVER ENTIRE AREA.

THIS WAVE PASSES ON SUN AND THERE MAY BE SOME DECREASE IN ACTIVITY,
ALTHO LITTLE DRYING SO I WOULD STILL EXPECT AT LEAST SCATTERED
AFTERNOON DEVELOPMENT. THEN A MOIST SOUTHERLY FLOW PERSISTS THROUGH
MIDWEEK SO NEED AT LEAST A CHANCE MENTION FOR EACH DAY OF THE
EXTENDED.

THE INCREASE IN CLOUD COVER AND LOW LEVEL MOISTURE TODAY HAS BROKEN
THE HEAT WAVE SOMEWHAT WITH TEMPS RUNNING ABOUT 5-10 DEGREES
BEHIND YESTERDAY'S IN MOST AREAS. SOME ADDITIONAL COOLING IS LIKELY
NEXT TWO DAYS AS CLOUDS AND MOISTURE INCREASE...SO WE WILL HAVE
SOME WELCOME RELIEF FROM THE OPPRESSIVE HEAT.

SLC 5566  CDC 6666  WILENSKY

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:35 PM MDTFlash Flood WarningSLCBeaver, Iron85 min
Jul 5, 6:45 PM MDTSevere Thunderstorm WarningSLCSalt Lake55 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.